Alert archive / Tennessee / Flash Flood Warnings in 2011

Flash Flood Warning 11, NWS Morristown, TN

June 5, 2011McMinn County, Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 5, 2011, 5:02 PM EDT for McMinn County, Meigs County, Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2011, 5:02 PM EDT (21:02 UTC)
Expired
Jun 5, 2011, 8:00 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 132 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2600 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WGUS54 KMRX 052102
FFWMRX
TNC107-121-143-060000-
/O.NEW.KMRX.FF.W.0011.110605T2102Z-110606T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ATHENS...
  MEIGS COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DECATUR...
  RHEA COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DAYTON...

* UNTIL 800 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR DECATUR...MOVING SOUTHEAST
  AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ETOWAH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3529 8473 3529 8474 3549 8506 3574 8480
      3535 8444 3528 8472

$$
1 follow-up statement
680 
WGUS74 KMRX 052232
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
632 PM EDT SUN JUN 5 2011

TNC107-121-143-060000-
/O.CON.KMRX.FF.W.0011.000000T0000Z-110606T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RHEA TN-MCMINN TN-MEIGS TN-
632 PM EDT SUN JUN 5 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
MEIGS...MCMINN AND RHEA COUNTIES...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD WEAKENED OR MOVED OUT OF MEIGS...MCMINN AND 
RHEA COUNTIES AT EARLY EVENING. HOWEVER...RADAR ESTIMATED RAINFALL 
AMOUNTS OF 2 TO 4 INCHES OVER PARTS OF THESE COUNTIES THIS 
AFTERNOON. RUNOFF FROM THESE RAINS WILL LIKELY KEEP LOW LYING AREAS 
UNDERWATER INTO THE EVENING HOURS...ESPECIALLY POOR DRAINAGE AREAS 
AND FLOOD PRONE SMALLER CREEKS AND STREAMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATHENS...
DECATUR AND ETOWAH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3529 8473 3529 8474 3549 8506 3574 8480
      3535 8444 3528 8472

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:51 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 2:51 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN JUN 5 2011

.SHORT TERM...(TONIGHT AND MONDAY)...
ANALYSIS OF VARIOUS SEVERE WEATHER PARAMETERS SUGGEST THAT THE
THREAT OF SEVERE WILL CONTINUE TO RISE OVER THE NEXT FEW HOURS ON
THE EASTERN EDGES OF WATCH 430. DEVELOPMENT OF STORMS TO THE EAST OF
ONGOING CONVECTION IS EXPECTED GIVEN THE ABUNDANT INSTABILITY THAT
IS OVER THE CUMBERLAND PLATEAU AND INCREASING LOW LEVEL CONVERGENCE
SHOWN BY THE RUC. INVERTED-V PROFILE OF RUC SOUNDINGS INDICATE
DOWNBURST WINDS WILL BE THE MAIN THREAT. THOUGH CAPE IS PLENTIFUL
THE FREEZING LEVEL IS QUITE HIGH...WHICH SHOULD LIMIT HAIL SIZE.
STORMS SHOULD WEAKEN QUICKLY WITH THE LOSS OF DAYTIME HEATING. WILL
INCLUDE A LATE AFTERNOON PERIOD IN THE FORECAST TO COVER THE STORMS.

AN MCV FROM ONGOING CONVECTION WILL CROSS THE AREA IN THE
EVENING...SO WILL KEEP A CHANCE POP GOING AFTER 00Z. THE MID-UPPER
RIDGE BECOMES MORE PROGRESSIVE TONIGHT AND TOMORROW...BUILDING BACK
OVER THE REGION. DRY AND UNSEASONABLY HOT CONDITIONS WILL DOMINATE
UNDER THE RIDGE TOMORROW. RECORD HIGHS OF 93 AT TRI...98 AND TYS AND
CHA...LOOK TO BE SAFE TOMORROW BY A COUPLE DEGREES. WENT WITH LOW
TEMPS TONIGHT ABOVE GFS MOS AS IT HAS BEEN MUCH TOO COOL LATELY.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
ALTHOUGH RIDGE REBUILDS ACROSS REGION SHORTWAVE ACTIVITY STILL
MOVING SOUTHEAST FROM GREAT LAKES AND OHIO VALLEY INTO MID ATLANTIC
TUESDAY. EXPECT ISOLATED SHOWERS AND THUNDERSTORMS EASTERN MOUNTAINS
AND SW NC WHERE TOPOGRAPHY WILL ENHANCE LIFT DURING PEAK HEATING
HOURS. MOSTLY DRY TUESDAY NIGHT AND FORECAST ABOUT THE SAME
WEDNESDAY. A LITTLE DRIER AIR WILL WORK IN BEHIND DISSIPATING
BOUNDARY MONDAY NIGHT SO LOWS UPPER 50S NORTH TO MID AND UPPER 60S
SOUTH. TUESDAY AND WEDNESDAY A PERSISTENT FORECAST FOR HIGHS IN THE
LOWER TO MID 90S AND LOWS IN THE 60S TO NEAR 70 SOUTHERN VALLEY.
THURSDAY RIDGE BEGINS TO WEAKEN WITH MOISTURE INCREASING ADDED POPS
TO ALL AREAS WITH CHANCE POP MOUNTAINS. FRIDAY THROUGH SUNDAY
FLATTENED OR WEAKENED RIDGE ALLOWS SEVERAL SHORTWAVES TO MOVE
THROUGH WITH CHANCE POPS EACH AFTERNOON AND EVENING. HIGHS WILL BE
SLIGHTLY COOLER DUE TO MORE CLOUDS AND RAINFALL.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  96  67  95  68 /  30   0   0  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  93  64  93  66 /  30   0   0  10  10
OAK RIDGE, TN                       68  93  63  94  65 /  30   0   0  10  10
TRI CITIES AIRPORT, TN              61  90  56  90  61 /  20   0   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/TD
Hazardous weather outlook, Jun 5, 3:44 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT SUN JUN 5 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT SUN JUN 5 2011 /244 AM CDT SUN JUN 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL HELP TO TRIGGER SOME SHOWERS AND
THUNDERSTORMS TODAY INTO EARLY THIS EVENING. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOMETIME TODAY INTO EARLY THIS
EVENING.

In the hours before

Local storm report, Jun 5, 4:20 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 NW HOPEWELL           35.26N 84.93W
06/05/2011  E0.88 INCH       BRADLEY            TN   TRAINED SPOTTER

            NICKEL SIZED HAIL COVERING MORGAN ROAD. REPORTED BY STORM
            SPOTTER.

&&

FERRELL
Local storm report, Jun 5, 4:31 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     6 ESE BIRCHWOOD         35.33N 84.89W
06/05/2011                   MEIGS              TN   LAW ENFORCEMENT

            HOME DAMAGED AT 481 BRITTSBILL ROAD IN THE GEORGETOWN
            COMMUNITY. SEVERAL TREES DOWN ON AND AROUND BRITTSBILL
            ROAD AS WELL. REPORTED BY DISPATCH

0354 PM     TSTM WND DMG     6 ESE BIRCHWOOD         35.33N 84.89W
06/05/2011                   MEIGS              TN   LAW ENFORCEMENT

            HOME DAMAGED AT 481 BRITTSBILL ROAD IN THE GEORGETOWN
            COMMUNITY. ALSO...SEVERAL TREES DOWN ON AND AROUND
            BRITTSBILL ROAD. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 5, 4:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     2 SE DECATUR            35.50N 84.77W
06/05/2011  E70 MPH          MEIGS              TN   TRAINED SPOTTER

            ON HIGHWAY 30 NEAR OLD GEORGETOWN...WIND GUSTS ESTIMATED
            AT 70 MPH. MANY TREE LIMBS DOWN ON THE HIGHWAY AND HEAVY
            RAIN. REPORTED BY SPOTTER.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:57 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane24 min
Jun 5, 3:47 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs43 min
Jun 5, 4:22 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk38 min
Jun 5, 4:26 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea64 min
Jun 5, 5:01 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk44 min
Jun 5, 5:23 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk37 min
Jun 5, 5:30 PM EDTSevere Thunderstorm WarningMRXMonroe45 min
Jun 5, 5:39 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington36 min
Jun 5, 6:20 PM EDTSevere Thunderstorm WarningMRXMonroe41 min
Jun 5, 6:34 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington26 min
Jun 5, 7:05 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington40 min

Nearby

Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.